Thunderstorm Wind, Moore
- When
- August 29, 1:31 PM CST
- Where
- Moore County, 2.81 mi E of Lake Meredith
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.650, -101.620
A weak line of showers and thunderstorms moved through the central Panhandles during the afternoon of August 29, 2024. Gusty winds occurred with these storms but only one report of a severe wind gust of 58mph occurred near Fritch, Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A weak line of showers and thunderstorms moved through the central Panhandles during the afternoon of August 29, 2024. Gusty winds occurred with these storms but only one report of a severe wind gust of 58mph occurred near Fritch, Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 12:40 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 140 PM CDT Thu Aug 29 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Friday night) Issued at 139 PM CDT Thu Aug 29 2024 As of 1230 PM, an area of ascent has moved into the southwestern Texas Panhandle. Showers had initially struggled to intensify due to a skinny instability profile from surface temperatures stuck in the 70s, but as the upper-level support moved in to an airmass that has been warmed up to around 90 degrees, thunderstorms have begun to develop. The HRRR, FV3, and arguably the ARW have handled this activity well so far. Meanwhile, a cold front associated with a seasonably impressive upper-level trough over the Northern Plains is moving through eastern Colorado/western Kansas and is on track to reach the northern Panhandles late this afternoon or in the early evening. In the meantime, showers and thunderstorms are favored to continue in the Texas Panhandle through the afternoon as they gradually move east. DCAPE values are around 900-1100 J/kg which supports some gusty winds, and these storms will also be capable of producing heavy rain. Mean storm motion is roughly southwesterly, and a couple CAMs suggest the potential for training/multiple rounds of thunderstorms this afternoon. Additional convection is expected to develop along the cold front as it moves into this moist airmass later. Again, heavy rain will be possible with these thunderstorms. There is the potential for this line of thunderstorms to become outflow dominant which could lessen the longevity of the storms. Nonetheless, any location that sees prolonged heavy rainfall or multiple rounds of heavy rain will be susceptible to flash flooding. This would especially apply to any location in the Texas Panhandle that receives plentiful rainfall this afternoon. Finally, it is worth noting that the NAM suggests a 25-30 kt LLJ will develop this evening ahead of the front which could assist in developing heavy rain in the vicinity of the front. The cold front should quickly move through the Panhandles with the assist of outflow from the line of storms, but some stratiform rain should persist behind the front as well as perhaps an elevated thunderstorm or two. Friday... some showers may linger in the southern Texas Panhandle through the morning hours. The GFS/ECMWF/NAM suggest a weak shortwave trough will move through the Panhandles throughout the day and may be a mechanism to support additional showers and convection. However, this will depend upon how much the atmosphere is able to recover from the overnight convection. Vanden Bosch && .LONG TERM ... (Saturday through next Wednesday) Issued at 139 PM CDT Thu Aug 29 2024 Heading into the Labor Day Weekend, model agreement sees chances of precipitation dwindle as the trend of the cold frontal passage moving south of the Panhandles holds strong. Behind the passage conditions look to be much drier as both the lower and middle levels of the atmosphere shift northeasterly to northerly. However, not all chances for activity are lost as models do still see potential in the southern most portions the Panhandle thanks to the front stalling just south of us. This positioning of the front will allow the area to use the the front as a lifting mechanism to create storms out of the recycled moisture from the initial passage. Of course amounts will be a lot less with these storm with many models indicating an inch or less in PWAT values to work with, but the potential for an isolated minor flooding incident can't be fully ruled out. Regardless, these expected 10 to 30% chances will likely be present each afternoon clear through Labor Day. Getting beyond the holiday and heading into the mid- week however, chances of precipitation being to fully fizzle out as another upper-level high pressure system builds over the Great Basin. Thankfully current trends with the high pressure system has it setting up just to our northwest rather than directly over the Panhandles. This should help in keeping us from heating up too much while still giving us a low chance at afternoon thunderstorms. With this in mind, expect afternoon temperatures to stay mostly in the 80s to low 90s for the first week of September. Scoleri && .AVIATION... (18Z TAFS) Issued at 1157 AM CDT Thu Aug 29 2024 The main concern for this forecast period will be the passage of a cold front and associated thunderstorms this afternoon through tonight. Have attempted to time out the thunderstorm potential as best as possible, but amendments will likely be needed given the complex forecast. MVFR conditions are forecast at times at KDHT and KAMA, and perhaps KGUY, tonight. Vanden Bosch && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 64 78 62 83 / 90 80 40 30 Beaver OK 62 80 56 83 / 90 50 10 0 Boise City OK 60 79 54 82 / 70 20 10 0 Borger TX 65 81 61 86 / 90 70 30 20 Boys Ranch TX 63 80 59 84 / 90 50 30 20 Canyon TX 63 77 60 82 / 90 80 50 30 Clarendon TX 64 79 62 84 / 80 90 60 40 Dalhart TX 60 78 55 82 / 80 40 10 10 Guymon OK 60 80 55 83 / 80 40 10 0 Hereford TX 63 79 60 83 / 90 80 50 30 Lipscomb TX 65 79 60 85 / 90 70 10 10 Pampa TX 63 77 60 82 / 90 80 40 20 Shamrock TX 65 80 63 84 / 70 80 60 40 Wellington TX 66 85 65 87 / 70 80 70 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....11 AVIATION...52
Hazardous Weather Outlook National Weather Service Amarillo TX 146 PM CDT Thu Aug 29 2024 OKZ001>003-TXZ001>020-317-300700- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 146 PM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected across much of the combined Panhandles this afternoon through the overnight hours. Any storms that develop are expected to remain below severe levels at this time. However, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and storms may develop Friday through Wednesday, favoring the south and eastern Texas Panhandle. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
219 PM CDT Thu Aug 29 2024
TXZ007-008-012-291945-
Hutchinson TX-Potter TX-Moore TX-
219 PM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HUTCHINSON...
NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES THROUGH 245 PM
CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lake Meredith, or 17 miles southeast of Dumas, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fritch and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3580 10186 3591 10161 3559 10162 3552 10188
TIME...MOT...LOC 1919Z 236DEG 19KT 3566 10179
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Vanden BoschThe Amarillo radar (KAMA), 47 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212015.